Ohio, 2020

Damaging Wind in Ohio, July 8, 2020

July 8, 2020 · NWS IWX · 1 event in 1 county or zone

Another multicell day with short-lived but intense cores due to moderate instability/low shear. Outflow interactions dominated the evolution once again.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Another multicell day with short-lived but intense cores due to moderate instability/low shear. Outflow interactions dominated the evolution once again. Storms seemed to focus south of Route 6, possibly due to effects from outflow boundary that settled across the area the night before.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 8, 3:05 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 8, 3:05 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
405 PM EDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 523 AM EDT Wed Jul 8 2020

Showers and thunderstorms will persist until after sunset. A few
storms could become strong to severe with damaging wind gusts and
torrential rainfall being the primary hazard. Heat Index values
increase around the century mark tomorrow afternoon for northwest
Ohio and eastern Indiana while the remainder of the area holds in
the mid to upper 90s. Another round of thunderstorms are expected
on Thursday and again late Thursday night through Friday. A few
of the storms could be strong, with gusty winds and heavy rain the
primary threats.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 356 PM EDT Wed Jul 8 2020

Scattered showers and thunderstorms have developed once again across
the area as temperatures/heat index values reach into the mid to
upper 90s. Much like yesterday, deep layer shear is very weak with
strong instability in the 1500 - 2500 J/kg range. Storm organization
is not anticipated given the weak shear, but storms will be able to
pulse into the strong to marginally severe category. DCAPE across
the area of 1000 - 1500 J/kg, will sustain the chance for storms to
produce localized downbursts as cores collapse. Locally heavy
rainfall, briefly torrential, is expected for locations where storms
move over. Should see storms wain after sunset, but a stalled
shortwave just SW of the forecast area could cause an isolated storm
to develop during the overnight hours. CAMs do generate a few storms
overnight, but the location is different between the various models.
Will broad brush an isolated mention of storms after 06z to account
for this chance, but confidence is low. Other than this chance for a
storm, overnight lows should drop into the lower 70s.

Thursday will see the stalled shortwave over IL lift northeastwards
over the course of the day in response to a stronger low propagating
eastwards from the northern Plains/upper Midwest. This could help
initiate a greater coverage of convection during the daytime hours.
There is some uncertainty as to how much upper support this
shortwave will provide given that it will start to be ingested by
the western low as we approach peak heating. Will keep POPs in the
40 to 50 percent range with this issuance given that there will be
more upper support than on previous days. Shear will be a little
better, but still around 15kt. The combination of instability and
weak upper support could allow for thunderstorms to become strong to
marginally severe. Primary hazard with these storms will be strong
to damaging winds, hail up to 1 inch, and locally heavy rainfall.

Looking at the heat concern, will go with a Heat Advisory for NW
OH and portions of NE IN where heat index values are 98 to 100
degrees. Will continue the SPS for the remainder of the area, as
there is greater concern with cloud cover preventing temps from
warming sufficiently to hold heat index values in that range.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 356 PM EDT Wed Jul 8 2020

A brief decrease in convective area is possible Thursday night prior
to midnight before the eastward progressing low mentioned above
pushes into the forecast area. This will allow convection to spread
across the area over the remainder of the overnight hours and
daytime Friday. The increased cloud cover and widespread precip
should help to keep afternoon high temperatures in the 80s. This
should also help to limit instability and storm strength despite
better shear. As such, severe weather is not anticipated at this
time. Still some differences between models concerning end timing,
but think storms should start to diminish after sunset Friday.

Another round of showers and thunderstorms possible Saturday and
Sunday as the upper low (now east of the area) begins to stall. Have
stayed slower to the ECMWF for this time frame and beyond as it has
been the most consistent with the upper pattern evolution for
several days. This results in dry conditions returning for next week
with a gradual warming trends as an upper ridge builds back over the
forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1255 PM EDT Wed Jul 8 2020

Weak front and diurnal heating will combine to once again pop
widely scattered thunderstorms this afternoon across northern IN.
Better chances appear to be at KFWA mid-late afternoon where a
tempo -tsra group was retained. Brief higher wind gusts and VIS
restriction are the main threats with any convection. Light winds
and VFR otherwise in stagnant pattern, with some potential for
shallow BR formation toward daybreak tomorrow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 11 AM to 9 PM EDT Thursday for INZ009-017-018-
     023>027-032>034.

MI...NONE.
OH...Heat Advisory from 11 AM to 9 PM EDT Thursday for OHZ001-002-004-
     005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...MCD/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 8, 3:08 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
408 PM EDT Wed Jul 8 2020

INZ003>008-012>016-020-022-MIZ077>081-092015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-White-Cass IN-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-
408 PM EDT Wed Jul 8 2020 /308 PM CDT Wed Jul 8 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected through sunset this evening.
A few of the storms could be strong to marginally severe, with gusty
winds and heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Maximum afternoon heat index values on Thursday will range in the mid
to upper 90s. Friday will be slightly cooler, with heat indices in
the low to mid 90s.

There are chances for showers and thunderstorms through Sunday,
especially in the afternoon and evening hours. The best chances will
be Thursday afternoon into Friday evening. A few storms could be
strong, with with gusty winds and heavy rain the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-023>027-032>034-OHZ001-002-004-005-015-016-024-025-
092015-
De Kalb-Whitley-Allen IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
408 PM EDT Wed Jul 8 2020

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 9 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected through sunset this evening.
A few of the storms could be strong to marginally severe, with gusty
winds and heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Maximum afternoon heat index values on Thursday will range from
98 to 101 degrees.

Friday will be slightly cooler, with heat indices in the low to mid
90s.

There are chances for showers and thunderstorms through Sunday,
especially in the afternoon and evening hours. The best chances will
be Thursday afternoon into Friday evening. A few storms could be
strong, with with gusty winds and heavy rain the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-092015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
408 PM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are low chances for showers and thunderstorms Thursday into
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 8, 2:59 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 PM EDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     2 ENE NINE MILE         40.98N 85.18W
07/08/2020  M67 MPH          ALLEN              IN   ASOS

            ASOS STATION KFWA FORT WAYNE INTERNATIONAL
            AP.

&&
Special weather statement, Jul 8, 3:14 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
414 PM EDT Wed Jul 8 2020

INZ022>024-032-082115-
Miami-Wabash-Cass-Grant-
414 PM EDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WABASH...
NORTHWESTERN GRANT...SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES...

At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near La Fontaine to 10 miles east of
Delphi. Movement was south at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Marion, Peru, Wabash, Grissom Afb, Sweetser, Walton, Bunker Hill, La
Fontaine, Lincoln, Wells, Galveston, Miami, Converse, Amboy, Onward,
Richvalley, Bennetts Switch, Mier, Wawpecong and Peoria.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4057 8587 4056 8636 4056 8637 4069 8637
      4069 8648 4084 8567 4074 8564 4065 8564
      4065 8561 4057 8558 4055 8586
TIME...MOT...LOC 2013Z 340DEG 10KT 4074 8571 4060 8647

HAIL...0.50IN
WIND...40MPH

MARSILI
Local storm report, Jul 8, 3:20 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     1 SE HUNTINGTON         40.87N 85.49W
07/08/2020  E50 MPH          HUNTINGTON         IN   EMERGENCY MNGR

            REPORTED ON SOUTH SIDE OF HUNTINGTON. TIME
            ESTIMATED FROM RADAR.

&&

LWF
Special weather statement, Jul 8, 3:20 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
420 PM EDT Wed Jul 8 2020

OHZ001-004-082100-
Defiance-Williams-
420 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DEFIANCE AND
SOUTHEASTERN WILLIAMS COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Bryan. The
storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bryan, Montpelier, Stryker, Holiday City, West Jefferson, Pulaski,
Ney, Hallock, Williams Center and Melbern.

This includes Interstate 80 in Ohio between mile markers 11 and 15.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4135 8459 4149 8473 4166 8457 4147 8434
      4146 8434
TIME...MOT...LOC 2020Z 228DEG 4KT 4147 8460

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Jul 8, 3:31 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
431 PM EDT Wed Jul 8 2020

INZ024>026-032-082130-
Wabash-Huntington-Wells-Grant-
431 PM EDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WABASH...
NORTHEASTERN GRANT...SOUTHERN HUNTINGTON AND CENTRAL WELLS
COUNTIES...

At 431 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ossian to near La Fontaine. Movement
was southeast at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Marion, Huntington, Wabash, Bluffton, Markle, La Fontaine, Van Buren,
Warren, Lancaster, Uniondale, Mount Etna, Landess, Murray, Liberty
Center, Buckeye, Majenica, Banquo, Pleasant Plain, Travisville and
Servia.

This includes Interstate 69 in Indiana between mile markers 268 and
290.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4071 8511 4056 8569 4081 8584 4090 8523
TIME...MOT...LOC 2031Z 316DEG 10KT 4084 8524 4072 8579

HAIL...0.25IN
WIND...50MPH

MARSILI
Local storm report, Jul 8, 3:35 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLOOD            3 NE ROLLING HILLS      41.06N 85.22W
07/08/2020                   ALLEN              IN   AMATEUR RADIO

            WATER REPORTED OVER THE CURB, 6 TO 8 INCHES
            DEEP, ON COVINGTON ROAD BETWEEN JEFFERSON
            BLVD AND GETZ RD. TRAFFIC MOVING SLOW IN THE
            AREA.

&&

LWF

The radar

The Northern Indiana radar (KIWX), 117 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 8, 3:41 PM EST to 3:43 PM EST
Where
Henry County, 4.16 mi NW of Ridgeville Corners
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.470, -84.310

EM reported power poles leaning and greenhouse roof taken off. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908516.